Colorado, 2001

Flash Flood and Hail in Colorado, July 1, 2001

July 1, 2001 · NWS GLD · 9 events in 2 counties and zones

4 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 1:48 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 1, 1:48 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 1 2001

BACKDOOR COLD FRONT WAS MOVING SOUTHWEST ACROSS SOUTH CENTRAL
NEBRASKA TO THE PANHANDLE OF NEBRASKA. THE ATMOSPHERE HAD BECOME VERY
UNSTABLE EARLY THIS AFTERNOON JUST SOUTH OF THE FRONT WITH LIFTED
INDICES NEAR -10 AT 19Z NORTHWEST OF KSNY. THE AVN HAS BEEN TOO COOL
THE LAST SEVERAL RUNS WITH MOS LOWS AND HIGHS. THE NGM WAS NOT
HANDLING THE ELEVATED CONVECTION OVER NEBRASKA AS WELL AS ETA/MESO
ETA...BUT OTHERWISE THE NGM AND THE ETA APPEAR TO BE DOING A
REASONABLY GOOD JOB WITH THE SCENARIO...SO WILL USE A BLEND OF THESE
2 MODELS.

THE 18Z MESO ETA RUN INDICATES MORE WIDESPREAD PRECIPITATION TONIGHT
THAN THE EARLIER ETA RUN. GIVEN THE UNSTABLE CONDITIONS AND STORMS
BEGINNING TO FIRE OVER EASTERN COLORADO EARLY THIS AFTERNOON...WILL
GO ABOVE NGM GUIDANCE AGAIN AS THE NGM (AND AVN) HAS HAD A DRY BIAS
DURING THE LAST SEVERAL RUNS.  BACK DOOR FRONT IS EXPECTED TO DRIFT
INTO THE KHLC AND KMCK AREAS AS CONVECTION IN VERY COOL AIR NORTHEAST
OF THE FRONT HELPS PUSH THE FRONT FARTHER SOUTHWEST. THE ARRIVAL OF
THE FRONT...UNSTABLE CONDITIONS AND FAVORABLE STORM RELATIVE INFLOW
SHOULD HELP SUSTAIN STORMS THAT FIRE OVER NORTHEAST COLORADO AND
THE PANHANDLE OF NEBRASKA WELL INTO THE NIGHT.

FOR THE NEXT FEW DAYS...EXPECT TEMPERATURES AT OR ABOVE NORMAL AS
THE UPPER LEVEL RIDGING BUILDS INTO THE AREA. WIDELY SCATTERED
STORMS ARE STILL POSSIBLE MONDAY NIGHT AS LOW LEVEL MOISTURE...
REMAINING BOUNDARIES AND MARGINAL MID LEVEL TEMPERATURE SHOULD BE
ENOUGH TO SUPPORT A FEW STORMS.

FOR THE EXTENDED...THE MRF WAS NO LONGER INDICATING MUCH OF A FROPA
DURING THE MIDDLE OF THE WEEK. THE MRF HAS RAISED HIGHS AS MUCH AS
12 DEGREES (77 TO 89 OF THE MEX FOR FRIDAY). NOT READY TO
COMPLETELY ACCEPT THIS SCENARIO GIVEN THE AMOUNT OF COLD AIR
FORECAST OVER THE GREAT LAKES AREA AND THE STRENGTH OF THE TROF THAT
DEVELOPS BY THE SECOND HALF OF THE WEEK. WILL KEEP HIGHS IN THE 80S
THURSDAY AND FRIDAY. WILL ALSO KEEP STORMS IN ALL 5 DAYS AS FLOW
BECOMES MORE WESTERLY AND ALLOWS IMPULSES TO TRACK ACROSS THE
CENTRAL HIGH PLAINS.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jul 1, 10:28 AM MST, 5 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT SUN JUL 1 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF INTERSTATE 70.

THUNDERSTORM OUTFLOW FROM ONGOING THUNDERSTORMS IN NORTHERN NEBRASKA
HAS HELPED TO PUSH A FRONTAL BOUNDARY SOUTHWARD NEAR THE KANSAS AND
NEBRASKA BORDER. THUNDERSTORM ACTIVITY OVERNIGHT ACROSS THE
TRI-STATE REGION HAS ALSO INCREASED THE LOW LEVEL MOISTURE WITH
DEWPOINTS IN THE 60S ACROSS KANSAS AND NEBRASKA. WITH AFTERNOON HIGH
TEMPERATURES IN THE MID 90S EXPECTED TODAY...THE ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE.  BY LATE AFTERNOON...THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY IN THE VICINITY OF THE
KANSAS AND NEBRASKA BORDER AND CONTINUE TO DEVELOP ACROSS THE AREA
NORTH OF INTERSTATE 70 THOUGH THE EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE WITH ATMOSPHERIC SHEAR PROFILES INDICATING ROTATING
STORMS ARE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

LOCKHART

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Yuma

When
July 1, 3:42 PM MST
Where
Yuma County, 18 mi N of Yuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.717

Hail, Yuma

When
July 1, 4:25 PM MST
Where
Yuma County, 18 mi N of Yuma
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.717

Hail, Yuma

When
July 1, 4:50 PM MST
Where
Yuma County, 14 mi N of Yuma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.317, -102.717

Thunderstorm Wind, Yuma

When
July 1, 6:10 PM MST
Where
Yuma County, 19 mi S of Yuma
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.833, -102.717

The strong winds blew in a wall on a shed.

Flash Flood, Yuma

When
July 1, 6:40 PM MST to 7:40 PM MST
Where
Yuma County, 3 mi N of Wray
Reported by
TRAINED SPOTTER
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Up to one foot of water was flowing across Highway 385 due to the heavy rainfall.

Thunderstorm Wind, Yuma

When
July 1, 6:55 PM MST to 7:01 PM MST
Where
Yuma County, Joes
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.683

The strong winds blew down two to three diameter tree limbs in Joes.

Hail, Yuma

When
July 1, 6:55 PM MST to 7:00 PM MST
Where
Yuma County, 5 mi N of Joes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -102.683

The hail was two to three inches deep.

Thunderstorm Wind, Yuma

When
July 1, 7:24 PM MST
Where
Yuma County, 10 mi S of Abarr
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -102.717

A tree was knocked down over highway 59.

Thunderstorm Wind, Kit Carson

When
July 1, 7:43 PM MST
Where
Kit Carson County, 11 mi NNE of Bethune
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.383, -102.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262274, 5262275, 5262276, 5262281, 5262282, 5262277, 5262280, 5262278, 5262279.